Wildfire, Hale
- When
- November 9, 1:30 PM CST to 4:30 PM CST
- Where
- Hale forecast zone
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Southwesterly winds sustained in the 20-25 mph range and a warm and dry airmass with relative humidity values around 15 percent created a favorable environment for rapid fire spread during the afternoon of the 9th. A grassfire ignited southwest of Hale Center (Hale County) around 13:30 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Southwesterly winds sustained in the 20-25 mph range and a warm and dry airmass with relative humidity values around 15 percent created a favorable environment for rapid fire spread during the afternoon of the 9th. A grassfire ignited southwest of Hale Center (Hale County) around 13:30 CST. The fire quickly grew to consume 360 acres before it was finally contained along Farm to Market Road 1914 west of the city shortly before 16:30 CST. Several utility poles were destroyed by the fire, but no structures were lost and no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 9, 11:39 AM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1139 AM CST TUE NOV 9 2010 .AVIATION... AN UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO WILL RESULT IN A DEEPENING AREA OF LOW PRESSURE ACROSS WESTERN KANSAS. AS A RESULT...THE PRESSURE GRADIENT WILL TIGHTEN AND ALLOW SOUTH AND SOUTH SOUTHWEST WINDS TO INCREASE TO BETWEEN 15 AND 20 KTS WITH HIGHER GUSTS THIS AFTERNOON. AS THE BOUNDARY LAYER DECOUPLES AFTER SUNSET...WINDS WILL DIMINISH TO BELOW 12 KTS. A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND OVERNIGHT WITH WINDS VEERING TO THE SOUTHWEST AND WEST. WINDS WILL REMAIN LIGHT AND GENERALLY WEST TOMORROW MORNING BUT MAY BEGIN TO BACK NEAR THE END OF THE CYCLE AS LEE SIDE PRESSURE FALLS BEGIN TO COMMENCE. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH THAT THIS WILL OCCUR BEFORE 18Z AND IS NOT REFLECTED IN THE TAFS AT THIS TIME. VFR FORECAST IS EXPECTED TO CONTINUE THIS TAF CYCLE WITH HIGH CIRRUS BEING THE DOMINANT CLOUD TYPE. JACKSON && .PREV DISCUSSION... /ISSUED 525 AM CST TUE NOV 9 2010/ AVIATION... VFR CONDITIONS WILL BE IN PLACE THE NEXT 24 HOURS. BIGGEST ISSUE WILL BE A SOUTHWESTERLY WIND WITH SPEEDS RAMPING UP TO BETWEEN 15 TO 25 KNOTS WITH HIGHER GUSTS TO 30 KNOTS POSSIBLE THIS AFTERNOON. SHOULD SEE THE WIND SPEEDS RAPIDLY DECREASE AROUND SUNSET AND THEN GRADUALLY TRANSITION TO A WESTERLY COMPONENT OVERNIGHT. JORDAN PREV DISCUSSION... /ISSUED 502 AM CST TUE NOV 9 2010/ SHORT TERM... 00Z UPA HAND ANALYSIS AND WV SATELLITE IMAGERY SHOWS A DEEP TROF CURRENTLY PUSHING ACROSS THE WESTERN UNITED STATES WITH THE BASE OF THE TROF CURRENTLY LOCATED OVER ARIZONA. ALL FORECAST MODELS MOVE THE TROF ACROSS THE REGION THROUGH THE DAY WHICH WILL HAVE TWO MAIN IMPACTS ON OUR WEATHER. FIRST ONE WILL BE AN INCREASE IN WIND SPEED ACROSS MOST OF THE AREA...BUT THE STRONGEST WINDS WILL REMAIN NORTH OF THE FORECAST AREA ACROSS THE TEXAS PANHANDLE. BOTH RAW MODEL OUTPUT FIELDS AND MOS GUIDANCE BRING WINDS AT KLBB TO 15 TO 25 WITH GUSTS PROBABLY AROUND 35 BY THIS AFTERNOON. HOWEVER...EVEN WITH THE BOUNDARY LAYER MIXED TO THE MAXIMUM DEPTH BY LATE THIS AFTERNOON... WIND SPEEDS ALOFT ARE NOT HIGH ENOUGH TO ADD ANY ADDITIONAL MOMENTUM TO THE AIRMASS. SECOND FEATURE WILL BE TIMING OF WHEN DRIER AIR WILL MIX INTO THE AREA. MODELS HOLD ON TO DEWPOINTS AROUND 20 TO 25 DEG F THROUGHOUT THE AFTERNOON ACROSS THE AREA BEFORE DRIER AIR PUSHES IN OVERNIGHT AS A PACIFIC FRONT MIXES ACROSS THE AREA. HOW MUCH DEWPOINTS WILL MIX OUT REMAINS A BIT UNCERTAIN AND THIS MAY AFFECT FIRE WEATHER POSSIBILITIES. SEE FIRE WEATHER SECTION BELOW. BOTH OF THE TWO FEATURES MENTIONED ABOVE WILL COMBINE TO RESULT IN MAX TEMPERATURES 12 TO 17 DEGREES ABOVE NORMAL FOR THIS AFTERNOON. MORE OF A SOUTHWESTERLY COMPONENT WILL LIMIT THE ADDITION OF DOWNSLOPE COMPRESSIONAL WARMING AS WELL. COOLER AIR WILL THEN START TO FILTER IN FROM THE WEST LATE IN THE DAY THROUGH THE OVERNIGHT HOURS RESULTING IN LOW TEMPERATURES WEDNESDAY MORNING CLOSE TO NORMAL FOR THIS TIME OF YEAR ON THE CAPROCK AND A FEW DEGREES ABOVE ACROSS THE ROLLING PLAINS. JORDAN LONG TERM... WEATHER PROVES TO BECOME MORE INTERESTING LATER THIS WEEK AS LOW- LEVEL MOISTURE RAMPS UP AHEAD OF A PERSISTENT UPPER TROF IN THE SRN ROCKIES. A BRIEF RESPITE BY EARLY IN THE WEEKEND SHOULD BE FOLLOWED BY A DEEPER TROF EVOLUTION LATE SUN INTO MONDAY RESULTING IN ADDITIONAL PRECIP CHANCES OVER A LARGER AREA. WEDNESDAY THRU VETERANS DAY NIGHT...THIS PERIOD STARTS OFF WITH THE CWA IN BETWEEN S/W TROF AXES EMBEDDED IN SWLY FLOW. INITIAL WAVE TUE NIGHT WILL HAVE PUSHED A PACIFIC COLD FRONT THROUGH THE REGION BY WED MORNING AHEAD OF MUCH DRIER AIR ON WLY WINDS. DESPITE WIDESPREAD AFTN RH VALUES AOB 15 PERCENT...A SURFACE COL WILL KEEP WINDS LIGHT FOR A CHANGE WHILE MINIMIZING FIRE WX CONCERNS. APPROACH OF THE NEXT S/W TROF WILL ENCOURAGE BACKING OF THESE WINDS TO THE SOUTH ALLOWING A RAPID INFLUX OF MODIFIED GULF MOISTURE BY VETERANS DAY. NAM AND GFS FORECAST SOUNDINGS SUPPORT WIDESPREAD STRATUS DEVELOPMENT BY EARLY THU MORNING WITH SUFFICIENTLY DEEPER SATURATION /FEW THOUSAND FEET/ OFF THE CAPROCK SUPPORTIVE OF PERHAPS SOME DRIZZLE AT TIMES. MODELS ARE TRENDING A BIT SLOWER WITH THE PASSAGE OF THIS TROF AXIS AND THIS WOULD FAVOR STRATUS PERSISTING LONGER ESPECIALLY OFF THE CAPROCK. TEMPS HERE WERE CONSEQUENTLY LOWERED AND THE SAME TREND MAY BE REQUIRED ON THE CAPROCK IF THE COOL 06Z NAM RECEIVES ADDITIONAL SUPPORT. A DRYLINE STRUCTURE DOES APPEAR INEVITABLE THROUGHOUT THE DAY ACROSS OUR WRN ZONES...ALTHOUGH AVAILABLE LIFT AND MEAGER LAPSE RATES ARE NOT SUPPORTIVE OF ANY PRECIP MENTION HERE. BETTER POPS ARRIVE VETERANS DAY NIGHT AS THE BASE OF THE TROF AND VORT MAX TRACK ACROSS THE SOUTH PLAINS IN CONCERT WITH A POLAR FRONT SURGING SOUTH. FOR NOW HAVE RELEGATED THE HIGHEST POPS OFF THE CAPROCK WHERE MOISTURE IS DEEPEST AND DRY SLOTTING CONCERNS ARE LOWER...ALTHOUGH THE NAM/S FN-DRIVEN BANDING MUCH FARTHER WEST DOES BEAR WATCH IN FUTURE RUNS AS THERMAL PROFILES ACROSS THE NWRN ZONES DO SUPPORT WINTRY PRECIP AFTER MIDNIGHT. GFS/SREF MEAN/ECMWF HOWEVER ARE NOT AS BULLISH WITH QPF ON THE CAPROCK AT THIS TIME...THOUGH WILL KEEP SLIGHT CHANCE OF RAIN/SNOW INTACT ACROSS THE FAR SWRN PANHANDLE. FRI THROUGH MON...UPPER TROF AXIS WILL BE FOUND CLEARING THE CWA LATER IN THE DAY FRI WITH LINGERING SHRA EXPECTED MAINLY OFF THE CAPROCK. BLO NORMAL TEMPS APPEAR IN ORDER WITH A HARD FREEZE LIKELY ACROSS THE SRN SOUTH PLAINS FRI NIGHT UNDER CLEARING SKIES AND LIGHT WINDS. MEAN TROFFING ALONG THE ROCKIES THEN DEEPENS YET AGAIN BY THE WEEKEND WITH DIFFERING INTENSITIES SHOWN BY THE ECMWF AND GFS. BY SUN...THE GEFS MEAN DOES TREND FARTHER WEST WITH THE TROF AXIS SIMILAR TO THE ECMWF AND THIS WOULD ALLOW A GREATER WINDOW FOR DEEPER MOISTURE RETURN. HAVE INSERTED SLIGHT CHANCE RAIN MENTION BEGINNING MONDAY AS MODELS MOBILIZE THE TROF TOWARD THE CWA. INTERESTINGLY...GFS SOUNDINGS SHOW RATHER CLASSIC WET BULBING SNOW PROFILES MON MORNING...BUT THIS MAY BE OVERDONE ESPECIALLY IF A SLOWER TROF SOLUTION UNFOLDS RESULTING IN MUCH WARMER AIR ADVECTING NWD. FIRE WEATHER... WIND SPEEDS ARE EXPECTED TO INCREASE INTO THE 20 TO 25 MPH RANGE AT THE 20 FOOT LEVEL THIS AFTERNOON FOR SEVERAL HOURS. HOWEVER... MINIMUM AFTERNOON RH VALUES ARE ONLY GOING TO DROP BELOW 15 PERCENT FOR MAYBE AN HOUR OR TWO. THE VAST MAJORITY OF THE AFTERNOON WILL SEE RH VALUES BETWEEN 15 AND 25 PERCENT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. RED FLAG CONDITIONS ARE NOT EXPECTED TO MEET THE TIME CRITERIA TO WARRANT ISSUING A PRODUCT...HOWEVER STRONG WINDS THIS AFTERNOON WILL STILL POSE ISSUES FOR SPREADING ANY FIRES THAT DO GET STARTED. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM TULIA MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM PLAINVIEW MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM LEVELLAND MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM LUBBOCK MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM DENVER CITY MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM BROWNFIELD MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM CHILDRESS MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM SPUR MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM ASPERMONT MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST TUE NOV 9 2010 TXZ021>044-101200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST TUE NOV 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT AN ELEVATED FIRE WEATHER THREAT WILL DEVELOP THIS AFTERNOON THROUGHOUT THE REGION AS GUSTY WINDS COMBINE WITH A HIGH FIRE DANGER. WIDESPREAD CRITICAL CONDITIONS HOWEVER ARE NOT ANTICIPATED AS HUMIDITY VALUES WILL REMAIN HIGHER THAN RECENT DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INCREASINGLY UNSETTLED WEATHER PATTERN WILL BRING PRECIPITATION CHANCES AND MUCH COOLER TEMPERATURES TO THE REGION LATER THIS WEEK...HOWEVER THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260977.